Paracetamol vs Aspirin: Your essential guide to more accurate pain relief

Posted on 5 July 2018

They both act to reduce pain and mild fever, so what’s the difference and which one is right for you?

What are they and how do they work?

• Paracetamol, also known as acetaminophen, is a painkiller that belongs to the group of medicines known as analgesics. It reduces or completely prevents the production of prostaglandins – a pain and inflammation-causing chemical find throughout the body. However, paracetamol targets the prostaglandins found in the brain.

• Aspirin, acetylsalicylic acid, is a non-steroidal anti-inflammatory drug. It contains salicylate, which is found in the bark of the willow tree – its use was first recorded around 400 BCE when people chewed willow bark to relieve pain and inflammation.

What are they used for?

• Paracetamol is used to ease mild to moderate pain, such as headaches, toothache, muscle and joint pains, and menstrual pain. It also reduces fever caused by the common cold and flu but, ‘It does not help for inflammation,’ points out Melody Dreyer, ward pharmacist at Mediclinic Bloemfontein.

• Aspirin is used to limit inflammation, reduce fever and to relieve mild to moderate pain, such as headaches, sprains and strains, toothaches, and menstrual pain. ‘In high doses, it can reduce symptoms of rheumatic fever or arthritis, and in low doses, it’s used to thin the blood,’ says Dreyer.

Who should not take them?

• Paracetamol: people with liver or kidney problems; those who have a history of long-term alcohol misuse; those who are very underweight; and anyone who has had an allergic reaction to it in the past. ‘In rare individuals who are fast metabolisers of drugs, levels of paracetamol may become toxic,’ Dreyer notes.

• Aspirin: those who have a history of peptic/gastric ulcers; those with any bleeding disorder; those who drink alcohol regularly; and anyone undergoing surgery. ‘It should also be avoided in the last trimester of pregnancy, in people over 65 years old who are already on another blood-thinning agent, and in children under 16 because of the increased risk of Reye’s syndrome,’ says Dreyer. Reye’s syndrome is a rare disorder that causes brain and liver damage. It can occur in children and teenagers recovering from a viral infection who have taken aspirin to treat symptoms like headaches.

What are the side effects?

• Paracetamol: Allergic reactions can cause a rash, swelling and difficulty breathing, as well as flushing, low blood pressure and a fast heartbeat (when given intravenously). Very rare side effects may include nausea, stomach pain, loss of appetite, dark urine, clay-coloured stools, and/or jaundice. Accidental overdose can cause damage to the kidney, brain and liver, which in some cases may be fatal.

• Aspirin: Nausea, vomiting, indigestion, ulceration, bleeding and bruising of the gut. ‘Hypersensitivity reactions are less common but can be severe and include bronchospasm and worsening of asthma symptoms,’ says Dreyer.

Symptoms of overdose

• Some people feel sick, vomit or have abdominal pain after taking too much paracetamol, but often there are no obvious symptoms at first. Regardless of whether you’re feeling sick or not, seek medical help immediately.

• Aspirin overdose symptoms may include temporary hearing loss, seizure (convulsions) or coma. Get medical help immediately.

Don’t take these at the same time as…

• Paracetamol: Other medications that contain paracetamol as an ingredient (such as some cold and flu remedies); other meds such as carbamazepine (used to treat epilepsy), imatinib and busulfan (used to treat certain types of cancer), ketoconazole (antifungal), lixisenatide (used to treat type 2 diabetes), metoclopramide (used to relieve nausea and vomiting), phenobarbital, phenytoin and primidone (used to control seizures), and warfarin (a blood thinner used to prevent clots).

• Aspirin: anti-inflammatory painkillers (diclofenac, ibuprofen, indomethacin and naproxen), which can increase the risk of stomach bleeding; methotrexate (used in the treatment of cancer and some autoimmune diseases), which aspirin can make harder for the body to eliminate; some serotonin reuptake inhibitors (SSRI) antidepressants (citalopram, fluoxetine, paroxetine, venlafaxine and sertraline), which can increase the risk of bleeding; and warfarin.

Published in Healthy Life

In the interest of our patients, in accordance with SA law and our commitment to expertise, Mediclinic cannot subscribe to the practice of online diagnosis. Please consult a medical professional for specific medical advice. If you have any major concerns, please see your doctor for an assessment. If you have any cause for concern, your GP will be able to direct you to the appropriate specialists.

Post a comment

One Response to “Paracetamol vs Aspirin: Your essential guide to more accurate pain relief”

  1. Paulina says:

    Appreciate this post. Will try it out.

    Look into my website: nordvpn test

Leave a reply